Florida, 2009

Damaging Winds in Florida, December 14, 2009

December 14, 2009 · NWS MOB · 2 events in 1 county or zone

A series of strong to briefly severe storms moved east across the western Florida Panhandle during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A series of strong to briefly severe storms moved east across the western Florida Panhandle during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 14, 3:10 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Dec 14, 3:10 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CST MON DEC 14 2009

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...WET PATTERN WILL
CONTINUE THROUGH TUESDAY AS A COLD FRONT SLOWLY APPROACHES THE AREA.
THE WARM FRONT HAS NOW LIFTED NORTH OF THE AREA WITH MOST OBS IN
SOUTHWEST ALABAMA INDICATING TEMPERATURES AND DEWPOINTS IN THE LOW
70S. LIGHT SOUTHERLY FLOW WILL CONTINUE TO PUMP MOISTURE INTO THE
AREA TONIGHT WITH PW VALUES INCREASING TO ABOVE 1.75 INCHES.
DIFFLUENT UPPER FLOW COMBINED WITH SEVERAL UPPER LEVEL DISTURBANCES
MOVING EASTWARD ACROSS THE AREA WILL TAP INTO THE MOIST AIRMASS AND
GENERATE HEAVY RAIN THROUGH TUESDAY MORNING. ANOTHER 2 TO 4 INCHES
OF RAIN IS POSSIBLE AND THIS WILL EASILY CAUSE FLOODING AS THE
GROUND IS ALREADY SATURATED WITH MANY CREEKS AND RIVERS NEAR OR
ABOVE FLOOD STAGE. A FLASH FLOOD WATCH REMAIN IN EFFECT FOR THE
ENTIRE AREA THROUGH TUESDAY AFTERNOON. DENSE FOG WILL ALSO REMAIN A
THREAT PARTICULARLY NEAR THE COAST AND ADJACENT COASTAL WATERS. THE
COLD FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY MORNING THROUGH
TUESDAY AFTERNOON BRINGING A MUCH COOLER AND DRIER AIRMASS BACK INTO
THE REGION. THIS WILL RETURN TEMPERATURES BACK TO NEAR NORMAL FOR
THIS TIME OF YEAR FOR TUESDAY NIGHT AND WEDNESDAY. /13

.LONG TERM...(THURSDAY THROUGH SUNDAY)...THE ECMWF AND GFS BOTH
DEVELOP A GULF LOW ON THURSDAY AND MOVE IT EASTWARD ACROSS THE NORTH
CENTRAL GULF THURSDAY AFTERNOON INTO FRIDAY. THE ECMWF IS STRONGER
AND FARTHER TO THE NORTH WITH THIS LOW...WHICH WOULD HAVE MORE OF AN
IMPACT ON OUR AREA. MEANWHILE THE GFS IS WEAKER AND FARTHER TO THE
SOUTH...THUS KEEPING MOST OF THE HEAVIER RAIN SOUTH AND EAST OF THE
GULF COAST. FOR NOW WILL MAINTAIN THE SLIGHT CHANCE POPS IN THE
ONGOING FORECAST FOR THIS TIME PERIOD WITH THE CAVEAT THAT HIGHER
POPS MAY BE NEEDED IF THE ECMWF SOLUTION IS CORRECT. IN THE WAKE OF
THE GULF LOW...A LONGWAVE TROUGH DEEPENS OVER THE EASTERN STATES AND
SENDS A COLDER AND DRIER AIRMASS ACROSS THE CENTRAL GULF COAST FOR
THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL DROP TEMPERATURES TO
BELOW NORMAL WITH SOME LOWS AROUND THE FREEZING MARK FRIDAY AND
SATURDAY NIGHT. /13

&&

.MARINE...WILL KEEP THE DENSE FOG ADVISORY OVER THE BAYS AND NEAR
SHORE WATERS THROUGH TUESDAY MORNING. DONT EXPECT MUCH...IF ANY
IMPROVEMENT UNTIL THE COLD FRONT ARRIVES LATE MORNING TUESDAY. NOT A
LOT OF REPORTS FROM THE MARINE AREA BUT LOCAL WEB CAMS ALONG THE
BEACHES SHOW LOW VISIBILITY. WINDS WILL INCREASE AFTER THE COLD
FRONT AND SHOULD INCREASE TO SMALL CRAFT ADVISORY LEVELS BY TUESDAY
EVENING. FOR NOW WILL JUST MENTION IN SYNOPSIS. ANOTHER LOW PRESSURE
CENTER IS FORECAST TO DEVELOP AND MOVE EAST ACROSS THE NORTH CENTRAL
GULF LATER IN THE WEEK. THIS WILL INTERACT WITH THE SURFACE HIGH
THAT WILL BE MOVING EAST ACROSS THE SOUTHERN STATES FOLLOWING THE
TUESDAY COLD FRONT AND KEEP THE WINDS NORTH TO NORTHEAST AND AROUND
OR ABOVE SMALL CRAFT LEVELS THROUGH THE WEEK. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      61  63  41  62 /  90  90  20  00
PENSACOLA   64  68  46  63 /  90  90  30  05
DESTIN      64  69  48  64 /  70  80  40  05
EVERGREEN   59  62  38  60 /  90  90  20  05
WAYNESBORO  53  57  36  57 /  80  80  10  05
CAMDEN      57  59  37  58 /  90  80  10  05
CRESTVIEW   62  67  45  65 /  80  90  30  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 8 AM TUESDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

     FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

     DENSE FOG ADVISORY UNTIL 8 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
     ROSA.

MS...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...DENSE FOG ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...AND MOBILE BAY.

&&
Hazardous weather outlook, Dec 14, 6:00 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST MON DEC 14 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-151200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA

.DAY ONE...TODAY THROUGH TONIGHT

DENSE FOG HAS FORMED OVER THE AREA...WITH VISIBILITIES GENERALLY
BELOW ONE HALF MILE. VISIBILITIES WILL SLOWLY BEGIN TO RISE AFTER
SUNRISE...GENERALLY RISING ABOVE ONE MILE BY MID TO LATE MORNING.
THE FOG WILL LINGER THROUGH THE DAY...BUT VISIBILITIES SHOULD
GENERALLY REMAIN ABOVE ONE HALF MILE THE REST OF TODAY AND TONIGHT.

RAIN WILL OVERSPREAD THE AREA AS A SYSTEM APPROACHES THE AREA. SOME
THUNDERSTORMS WILL MIX IN...BRINGING HEAVIER RAINS TO THE AREA. WITH
SOILS ALREADY SATURATED FROM THE WEEKENDS RAINS...THERE IS AN
INCREASED RISK OF FLASH FLOODING OVER THE AREA...WITH A FLASH FLOOD
WATCH IN EFFECT. A GENERAL TWO TO THREE INCHES OF RAIN ARE EXPECTED
TO ACCUMULATE BEGINNING LATER TODAY...LASTING THROUGH TUESDAY.

SEVERAL RIVERS IN SOUTHEAST MISSISSIPPI AND WESTERN ALABAMA ARE
CURRENT IN FLOOD STAGE...WITH SEVERAL MORE ABOVE ACTION STAGE...AN
INDICATION OF NUISANCE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS WILL LAST INTO
TUESDAY...ENDING AS A FRONT CROSSES THE AREA. WHILE SEVERE WEATHER
DEVELOPMENT IS NOT EXPECTED...THE ADDITIONAL HEAVY RAIN MAY CREATE
ADDITIONAL FLOODING PROBLEMS AND A FLASH FLOOD WATCH IS IN EFFECT
FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.

HAZARDOUS CONDITIONS FOR SMALL CRAFT OVER THE MARINE AREA CAN BE
EXPECTED IN THE WAKE OF THE COLD FRONT LATE TUESDAY THROUGH
WEDNESDAY. A RE-ENFORCING FRONT WILL INCREASE WINDS FOR THE
WEEKEND...AGAIN CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

WITH MOST AREAS RECEIVING AN ADDITIONAL THREE TO FOUR INCHES OR MORE
OF RAIN...MORE RIVERS ARE EXPECTED TO RISE ABOVE ACTION AND FLOODING
LEVELS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT INTO TUESDAY FOR THE POSSIBILITY OF FLASH FLOODING.

In the hours before

Special weather statement, Dec 14, 5:24 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CST MON DEC 14 2009

ALZ059-062-150030-
ESCAMBIA-UPPER BALDWIN-
INCLUDING THE CITIES OF...ATMORE...BREWTON...EAST BREWTON...
BAY MINETTE
524 PM CST MON DEC 14 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BALDWIN COUNTY AND
ESCAMBIA COUNTY ALABAMA THROUGH 630 PM...

AT 520 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING ALONG AND JUST SOUTHEAST OF THE
INTERSTATE 65 CORRIDOR ACROSS ESCAMBIA COUNTY ALABAMA AND NORTHERN
BALDWIN COUNTY. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF
35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE TO THE
NORTHEAST AT 30 MPH. SOME OF THE LOCATIONS AFFECTED INCLUDE... LITTLE
ROCK...ATMORE...RABUN...AND STOCKTON.

THESE THUNDERSTORMS ARE ALSO PROLIFIC RAINFALL PRODUCERS AND A FLASH
FLOOD WARNING IS IN EFFECT FOR THE ABOVE MENTIONED AREAS.
Local storm report, Dec 14, 6:49 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
649 PM CST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            4 WNW NEW AUGUSTA       31.23N 89.10W
12/14/2009                   PERRY              MS   LAW ENFORCEMENT

            PERRY COUNTY 911 REPORTED WATER OVER MCKENIZE ROAD JUST
            NORTHWEST OF NEW AUGUSTA.

0245 PM     TSTM WND DMG     2 SW DOZIER             31.47N 86.39W
12/14/2009                   CRENSHAW           AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ON POWER LINES ALONG HWY 29 NEAR THE
            COVINGTON AND CRENSHAW COUNTY LINES.

0440 PM     FLASH FLOOD      4 ESE BRANTLEY          31.55N 86.20W
12/14/2009                   CRENSHAW           AL   EMERGENCY MNGR

            POWELL ROAD CLOSED DUE TO WATER COVERING THE ROADWAY.

0440 PM     FLASH FLOOD      5 SW RUTLEDGE           31.68N 86.36W
12/14/2009                   CRENSHAW           AL   EMERGENCY MNGR

            SWANNER BRIDGE ROAD CLOSED DUE TO WATER COVERING THE
            ROADWAY.

0440 PM     FLASH FLOOD      1 SE HIGHLAND HOME      31.94N 86.30W
12/14/2009                   CRENSHAW           AL   EMERGENCY MNGR

            MOGNOLIA SHORES ROAD CLOSED DUE TO WATER COVERING THE
            ROAD.

0440 PM     FLASH FLOOD      7 SSE BRANTLEY          31.49N 86.21W
12/14/2009                   CRENSHAW           AL   EMERGENCY MNGR

            LOWER BOZEMAN ROAD CLOSED DUE TO WATER COVERING THE
            ROADWAY.

0542 PM     FLASH FLOOD      4 ENE BAY MINETTE       30.91N 87.72W
12/14/2009                   BALDWIN            AL   LAW ENFORCEMENT

            SEVERAL PORTIONS OF HIGHWAY 31 ARE UNDER WATER.

0542 PM     FLASH FLOOD      5 N BAY MINETTE         30.96N 87.79W
12/14/2009                   BALDWIN            AL   LAW ENFORCEMENT

            BALDWIN COUNTY SHERIFF REPORTED THAT THE ON RAMPS TO
            INTERSTATE 65 ARE UNDER WATER.

0550 PM     FLASH FLOOD      ATMORE                  31.02N 87.49W
12/14/2009                   ESCAMBIA           AL   LAW ENFORCEMENT

            ESCAMBIA COUNTY SHERIFF REPORTED WIDESPREAD FLOODING IN
            ATMORE. NUMEROUS ROADS ARE FLOODED AND SEVERAL CARS ARE
            STRANDED.

0555 PM     FLASH FLOOD      ANDALUSIA               31.31N 86.48W
12/14/2009                   COVINGTON          AL   EMERGENCY MNGR

            WIDESPREAD STREET FLOODING REPORTED IN COVINGTON COUNTY.
            SEVERAL ROADS IN THE COUNTY ARE CLOSED DUE TO HIGH WATER.

0640 PM     FLASH FLOOD      1 N BREWTON             31.12N 87.07W
12/14/2009                   ESCAMBIA           AL   PUBLIC

            WATER COVERS DOUGLAS AVE NEAR DOWNTOWN BREWTON.

&&

KC

The radar

The Mobile radar (KMOB), 105 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Rosa

When
December 14, 8:02 PM CST to 8:03 PM CST
Where
Santa Rosa County, 2.22 mi WSW of Jay
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
30.933, -87.181

Santa Rosa 911 reported a garage/shed was damaged on J.H. Carr Road near Jay.

Thunderstorm Wind, Santa Rosa

When
December 14, 8:34 PM CST to 8:36 PM CST
Where
Santa Rosa County, 0.77 mi NE of Munson to 2.05 mi E of Munson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.857, -86.860

Trees down along Highway 4 on the eastern portions of Munson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209046, 209045.